Hail, Henry
- When
- June 19, 3:02 PM CST
- Where
- Henry County, 0.52 mi E of Galva
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -90.040
A few strong to severe thunderstorms formed the afternoon of June 19th, and moved east across northwest Illinois. These storms produced large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A few strong to severe thunderstorms formed the afternoon of June 19th, and moved east across northwest Illinois. These storms produced large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 2:08 PM CST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 308 PM CDT Mon Jun 19 2017 .SYNOPSIS... Issued at 308 PM CDT Mon Jun 19 2017 A cyclonic NW flow aloft along the edge of an upper level trough over the Great Lakes was seen over the forecast area this afternoon. Vort maxima embedded in this flow were triggering scattered showers and thunderstorms over eastern WI into northeast IL and southeast MN into central IA. The central IA convection, spreading east-se into eastern IA, has had a history of producing small hail due to the cold air aloft and steep mid level lapse rates. At the surface, a mild and seasonably dry airmass was in place with dewpoints only in the lower to mid 50s. && .SHORT TERM...(This Evening through Tuesday) ISSUED AT 308 PM CDT Mon Jun 19 2017 Main challenges center on convective trends through the rest of today, then temperatures and potential for at least scattered showers and thunderstorms with a cold front dropping through Tuesday. SPC mesoanalysis at 2 pm showed a pocket of steeper mid level lapse rates over southeast IA, while an upstream area of 35 kt effective shear was approaching from central IA. This may be enough to lead a few storms capable of at least pea to dime sized hail and wind gusts over 40 mph over east central and southeast IA over the next couple hours. Elsewhere, isolated to scattered showers and thunderstorms will continue to fire. All this should dissipate by early evening as the triggering mid level feature passes into central IL and the daytime instability wanes. Overnight will see mostly clear skies and a weak surface ridge passing through. With the dry air in place, temperatures should cool to near current dewpoints, into the mid to upper 50s. Tuesday, a stronger shortwave over eastern Saskatchewan is expected to rotate through WI into the Great Lakes around midday, sending a cold front south across the forecast area. While mid level forcing looks stronger than today, mid level lapse rates by then will be much weaker than today as the pocket of colder air aloft shifts eastward. Thus will go with lower coverage than today, with mainly slight chance pops for showers and thunderstorms along and behind the cold front that passes north to south during the afternoon. The south will end up being near or warmer than today, with highs in the lower 80s, while the north only reaches the mid 70s with morning frontal passage. .LONG TERM...(Tuesday Night through Monday) ISSUED AT 308 PM CDT Mon Jun 19 2017 Warm for the remainder of the work week with a cool down for the weekend. The overall weather pattern looks to remain fairly active with several chances for rain. Tuesday night/Wednesday a weak cool front will move into the area and dissipate. Forcing is weak along the front and there are questions regarding moisture availability. Based on these factors, dry conditions are now expected. Temperatures should be close to normal. Wednesday night return flow allows moisture to start moving back into the area. A cold front will interact with that moisture on Thursday. Nocturnal convection will develop Wednesday night in the return moisture that has the potential to grow upscale into an organized thunderstorm complex. The north half of the area has the better chances of seeing rain Wednesday night and Thursday. Thursday night on... Thursday night the cold front moves through the area. Moisture moving up from the south should give the best chances of seeing rain across the area. Internally, the models are indicating the convection will grow upscale into an organized thunderstorm complex. As a result the model consensus has likely pops for the area. If storms grow upscale into an organized thunderstorm complex, rain should continue into Friday morning before ending from north to south across the area. The model consensus has slight chance to chance pops for the area. Starting Friday night the model solutions begin to diverge. High pressure building into the Great Lakes should keep most of the area dry. The model consensus has mainly dry conditions for the area except for the extreme south which has slight chance pops. Over the weekend the flow aloft will be coming from the northwest resulting in cooler than normal temperatures. Saturday into Sunday there is a respectable upper level disturbance that will move through the Midwest. There are differences on the timing of this system between the models. However, the forcing produced by this disturbance combined with what moisture is available should be enough to produce some showers and thunderstorms. The current model consensus has chance pops Saturday/Saturday night and slight chance pops on Sunday. The possibility does exist that Sunday could be dry. Dry conditions will be seen Sunday night as high pressure moves through the Midwest. On Monday, another upper level disturbance will move through the western Great Lakes. There are differences between the models regarding the track of this disturbance. However, cool temperatures aloft combined with daytime heating should be enough to generate diurnal showers and possibly a few thunderstorms. As such the model consensus has slight chance to chance pops for the northeast third of the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) ISSUED AT 103 PM CDT Mon Jun 19 2017 Widely scattered showers and thunderstorms are expected over eastern Iowa and northwest Illinois by mid afternoon. Coverage looks too low to include in the terminal forecasts at this time. Otherwise, VFR conditions will persist today through Tuesday morning with gusty northwest winds becoming light and backing to the west and then southwest overnight into Tuesday morning. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Sheets SHORT TERM...Sheets LONG TERM...08 AVIATION...Sheets
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 402 AM CDT Mon Jun 19 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-200915- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 402 AM CDT Mon Jun 19 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT A strong upper level disturbance will trigger scattered thunderstorms across the outlook area this afternoon. The stronger storms may produce wind gusts up to 50 mph, hail up to nickel size and frequent lightning. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated thunderstorms are possible Tuesday. The main threat is lightning. Periods of more widespread thunderstorms are expected Wednesday night through Thursday night. There is the potential for some severe weather and heavy rain, but confidence in specific details is low this far in advance. Thunderstorm chances return Saturday and Sunday. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon. Haase/RP Kinney
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 15 N CANTON 40.35N 91.52W
06/17/2017 M1.75 INCH CLARK MO PUBLIC
RELAYED FROM WFO ST. LOUIS. REPORT WAS DELAYED THE TIME
OF THE EVENT WAS ESTIMATED USING RADAR.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND DMG 2 N ARDON 41.43N 91.19W
06/17/2017 MUSCATINE IA NWS STORM SURVEY
NWS SURVEY CONCLUDED THAT DAMAGE DONE IN THIS AREA WAS
CONSISTENT WITH THUNDERSTORM WIND DAMAGE. DAMAGE TO
ROOFING WAS IDENTIFIED ALONG WITH UPROOTED AND SNAPPED
TREE BRANCHES. ONE STRUCTURE LOST ITS ROOF AND THEN HIT A
HOUSE. WIDESPREAD WINDS OF 70 TO 80 MPH WERE ESTIMATED
ACROSS THE AREA.
&&
ALEXGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL MARION 42.03N 91.59W
06/19/2017 M0.25 INCH LINN IA TRAINED SPOTTER
LASTED FOR 1 MINUTE.
&&
DCPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
320 PM CDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 N ARDON 41.43N 91.19W
06/17/2017 MUSCATINE IA NWS STORM SURVEY
NWS SURVEY CONCLUDED THAT DAMAGE DONE IN THIS AREA WAS
CONSISTENT WITH THUNDERSTORM WIND DAMAGE. DAMAGE TO
ROOFING WAS IDENTIFIED ALONG WITH UPROOTED AND SNAPPED
TREE BRANCHES. ONE STRUCTURE LOST ITS ROOF AND THEN HIT A
HOUSE. WIDESPREAD WINDS OF 70 TO 80 MPH WERE ESTIMATED
ACROSS THE AREA.
&&
ALEXGThe Quad Cities radar (KDVN), 67 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Nine to 12 inch diameter tree limbs were reported blown down.
Winds also gusted to 40 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710587, 710591, 710588, 710589, 710590.